Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Amarillo, TX

May 18, 2023Dallam County, Moore County, Sherman County, Texas

NWS Amarillo, TX issued this flash flood warning at May 18, 2023, 8:37 PM CDT for Dallam County, Moore County, Sherman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2023, 8:37 PM CDT (01:37 UTC)
Expired
May 18, 2023, 11:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallam County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:29 PM CDT, 8 minutes earlier.

Area forecast discussion, May 18, 8:29 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
829 PM CDT Thu May 18 2023

...New UPDATE...

.UPDATE...
Issued at 826 PM CDT Thu May 18 2023

Have made some minor adjustments to the forecast to account for
the higher dew points and ongoing convection across the area. Have
increased dew points slightly using a blend of hi-res guidance and
have adjusted PoPs based on radar trends over the last few hours.
Otherwise, the rest of the forecast remains on track through
tomorrow morning. In regards the severe thunderstorm threat, the
Mesoscale Update below remains valid at this time.

Muscha

&&

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL
THIS AFTERNOON INTO TONIGHT... Issued at 1239 PM CDT Thu May 18
2023

* Synoptic Overview: An upper trough centered over southern
  Manitoba with weak ridging over the western CONUS will promote
  H5 zonal flow across the southern plain. A subtropical jet
  continues to pump moisture into the area today on the periphery
  of a weak, almost stationary upper low off the Southern Baja
  coast. Subtle impulses within the subtropical jet will enhance
  lift across the area this afternoon into the evening and
  overnight. The enhanced mid and upper level moisture combined
  with surface return flow will result in PWATs well over the the
  percentile today.

* Mesoscale: Weak upslope flow and ample moisture in the lower
  levels has resulted in persistent low stratus and some showers
  persisting into the afternoon today. The low clouds have been
  slowly eroding from west to east with daytime mixing, but the
  latest high res models combined with satellite trends suggest
  these clouds may persist in the eastern Panhandles well into the
  mid or even late afternoon. This will result in a differential
  heating boundary which is already taking shape with temperatures
  rising into the 70s across the west where clouds have eroded,
  and low to mid 60s across the east. Winds have more of an
  easterly component on the cool side, with an increasing
  southerly component on the warm side. Convergence along this
  boundary may become strong enough along and west of the Caprock
  to support RI fairly soon. Additional storms are trying to
  develop along an old outflow boundary in Cimarron County. If
  storms form far enough west of the cooler air and south where
  MLCAPE may be exceeding 1500 to 2000 J/kg and effective shear
  may be approaching 30 to 35 knots, a supercell or two would be
  possible. However, as these storms move east into the more
  stable air, they begin to weaken fairly quickly. Either way,
  there may be a window for a few supercells mainly in the western
  2/3 of the TX Panhandle between 2 PM and 8 PM. These may be more
  of the classic or even HP variety given ample low level moisture
  (dewpoints in the 60s at surface). Later in the afternoon into
  the evening when the minor shortwave arrives, the area should be
  more primed for storm development (possibly on outflow from
  earlier convection) while additional storms move in from New
  Mexico (storms already forming on the Sangre De Cristo
  Mountains). These storms could congeal into a fairly large
  complex and propagate east through the night as an MCS.

* Threats, Timing, and Location: Any discrete supercell could
  produce both large hail and damaging winds, and a tornado is not
  out of the question. The best chance for isolated discrete cells
  will be across the western and central TX Panhandle zones mainly
  before 9 PM. Max hail size is a little tough to say given how
  moist the soundings are which could result in more melting near
  the surface. Also, while max MLCAPE values may exceed 2000 J/kg
  near the aforementioned differential heating boundary, CAPE and
  shear in the hail growth zone does not look highly favorable for
  significant hail. However, if a supercell can get going with the
  overall effective shear in place today, that could help overcome
  some of these limitations. Golf ball size hail seems very
  possible (especially given results from yesterday's less
  supportive environment). Can not completely rule out a very
  localized 2" plus hail size, but would be very localized. Winds
  will depend on microbursts within storms, which would be of the
  wet variety, and probably not very common given lack of DCAPE.
  Thus, the overall threat for severe winds is less than for
  severe hail. The tornado risk is low, but if a discrete
  supercell can get going and persist near the boundary where low
  level helicity may be enhanced, a tornado or two can't be ruled
  out mainly before 9 PM. After 9 PM, the surface inversion should
  strengthen such that storms become elevated, and discrete
  storms are also less likely after 9 PM. The better chance with
  the MCS this evening is potential for flooding and flash
  flooding. Some storms could produce rainfall rates well over 1"
  to possibly 2" per hour, and storm motion will not be
  particularly fast given marginal wind speeds aloft. Soils are
  saturated from recent rains which will enhance the flood threat
  as there will be more runoff. Also, a cold front will move
  through the area tonight and cloud produce additional rounds of
  thunderstorms going into tomorrow morning. The northern half of
  the the combined Panhandles is most favored for flooding based
  on the current expected track of the MCS and where recent rains
  have been most prevalent.

&&

.SHORT TERM...

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 301 PM CDT Thu May 18 2023

On Friday, the surface cold front is expected to be well south of
the forecast area. Moisture fields will become somewhat depleted,
at least temporarily, as drier air moves in behind the frontal
boundary. Lowest pops were placed in the far northeastern sections
with overall highest values in the southwestern TX Panhandle. Friday
night into Saturday should remain dry as limited moisture returns
from the long route. Slight chance pops return to the western
third of the area by Saturday evening as the steering flow will
be favorable for transporting showers and storms eastward from the
eastern plains of New Mexico.

For Sunday through Wednesday, daily chances of showers and
thunderstorms are in the offing for the OK and TX Panhandles as
moisture remains in place and upper level westerly to southwesterly
flow assists in bringing minor disturbances across the region.
Short and medium range models and associated ensembles are in
general agreement with the above synoptic pattern and were
accepted. NBM temperatures and pops were utilized for all periods
of the long term.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Thu May 18 2023

A somewhat difficult forecast over the next 24 hours is likely at
each of the TAF sites. Showers and thunderstorms are possible at
all sites this evening. The thunderstorms could cause MVFR to IFR
cigs/visibility if one approaches a TAF site. Winds could be
sporadic if a thunderstorm goes near any one terminal. Winds
should eventually become northerly after midnight tonight. IFR to
LIFR cigs are expected at all sites for most of this TAF cycle.
Rain showers may begin to move in across the area again late in
this TAF period.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  71  49  74 / 100  60  20  10
Beaver OK                  59  67  45  74 /  90  50   0   0
Boise City OK              55  64  44  72 /  90  50  10  10
Borger TX                  59  73  49  77 / 100  50  10   0
Boys Ranch TX              58  72  50  75 / 100  60  20  10
Canyon TX                  58  73  49  73 / 100  60  30  10
Clarendon TX               61  75  51  73 /  90  50  20  10
Dalhart TX                 55  66  46  73 /  90  60  20  10
Guymon OK                  58  66  45  74 /  90  40  10   0
Hereford TX                58  73  50  74 / 100  70  30  10
Lipscomb TX                60  68  46  74 /  90  40  10   0
Pampa TX                   59  70  48  74 /  90  50  10   0
Shamrock TX                62  75  51  74 /  90  40  10   0
Wellington TX              63  77  53  76 /  90  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...07
LONG TERM....02
AVIATION...05
Hazardous weather outlook, May 18, 3:00 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 PM CDT Thu May 18 2023

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 PM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected to develop through tonight across the
Oklahoma and Texas Panhandles. A few storms may become severe,
with large hail and damaging winds the primary hazards. A tornado
cannot be ruled out as well. In addition, heavy rainfall will
likely accompany the strongest storms, which may lead to localized
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible Friday through Wednesday across at
least parts of the Oklahoma and Texas Panhandles. If storms form,
they are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

02

In the hours before

Special weather statement, May 18, 4:43 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
443 PM CDT Thu May 18 2023

TXZ018-182215-
Armstrong TX-
443 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern
Armstrong County through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wayside, or 22 miles southwest of Claude, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3485 10163 3499 10151 3499 10128 3475 10123
      3475 10163
TIME...MOT...LOC 2143Z 250DEG 11KT 3481 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, May 18, 5:03 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Thu May 18 2023

TXZ001-182230-
Dallam TX-
503 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northeastern Dallam
County through 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Conlen, or 20 miles west of Stratford, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Dallam
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 10252 3650 10216 3623 10216 3628 10254
TIME...MOT...LOC 2203Z 266DEG 14KT 3635 10244

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson
Local storm report, May 18, 5:16 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             BOYS RANCH              35.51N 102.25W
05/18/2023  E1.00 INCH       OLDHAM             TX   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&

CR
Local storm report, May 18, 6:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             14 N AMARILLO           35.41N 101.84W
05/18/2023  M2.50 INCH       POTTER             TX   TRAINED SPOTTER

&&

CR
Local storm report, May 18, 8:02 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             7 NNW PANTEX            35.41N 101.64W
05/18/2023  M1.75 INCH       POTTER             TX   PUBLIC

&&

CR
Local storm report, May 18, 8:13 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 WNW PANTEX            35.35N 101.64W
05/18/2023  E1.00 INCH       POTTER             TX   STORM CHASER

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTTornado WarningAMACarson, Potter59 min
May 18, 7:14 PM CDTSevere Thunderstorm WarningAMAPotter91 min
May 18, 7:42 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter93 min
May 18, 7:55 PM CDTSevere Thunderstorm WarningAMACarson, Potter95 min
May 18, 8:14 PM CDTAreal Flood AdvisoryAMADallam, Moore, Sherman23 min
May 18, 8:31 PM CDTSevere Thunderstorm WarningAMAPotter, Randall89 min
May 18, 8:53 PM CDTFlash Flood WarningAMAPotter, Randall5 hr
May 18, 9:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Hutchinson, Moore, Potter85 min
May 18, 9:19 PM CDTRiver Flood WarningAMAPotter17 hr
May 18, 9:20 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson85 min
May 18, 9:26 PM CDTTornado WarningAMACarson43 min
May 18, 9:36 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall4 hr
May 18, 10:02 PM CDTSpecial Weather StatementAMAArmstrong28 min
May 18, 10:11 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson4 hr
May 18, 10:27 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Randall93 min
May 18, 10:47 PM CDTFlash Flood WarningAMAArmstrong, Randall4 hr
May 18, 10:57 PM CDTRiver Flood WarningAMAArmstrong20 hr
May 18, 11:56 PM CDTSpecial Weather StatementAMAWheeler64 min
May 19, 7:09 AM CDTRiver Flood AdvisoryAMAHemphill8 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.